Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 228, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2016, 11:40 AM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 11:40 AM CDT (16:40 UTC)
- Expired
- Aug 10, 2016, 12:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dickey County, ND, LaMoure County, ND
The radar
The Aberdeen radar (KABR), 88 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.7
The text
As transmitted.
970
WUUS53 KBIS 101640
SVRBIS
NDC021-045-101745-
/O.NEW.KBIS.SV.W.0228.160810T1640Z-160810T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1140 AM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DICKEY COUNTY IN SOUTHEASTERN NORTH DAKOTA...
EASTERN LAMOURE COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 1245 PM CDT
* AT 1140 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
LAMOURE...OR 12 MILES NORTHWEST OF OAKES...MOVING NORTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OAKES...ELLENDALE...LAMOURE...VERONA...FULLERTON...DICKEY...
LUDDEN...GRAND RAPIDS...BERLIN...GUELPH AND GLOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4594 9801 4594 9851 4657 9861 4663 9804
4629 9804 4628 9802
TIME...MOT...LOC 1640Z 234DEG 29KT 4625 9830
HAIL...1.25IN
WIND...60MPH
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:06 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 10, 10:06 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1006 AM CDT WED AUG 10 2016 .UPDATE... Issued at 1006 AM CDT Wed Aug 10 2016 Continue to see some showers and a few isolated lightning strikes, mainly across the eastern portion of our area. Only made some minor adjustments to ongoing forecast. The latest SPC day 1 outlook also nudged the slight risk area a bit southward, mainly covering points east and south of Bismarck. UPDATE Issued at 536 AM CDT Wed Aug 10 2016 Convection is trending down across western and central North Dakota. Expect showers and thunderstorms to continue to diminish through the morning . && .SHORT TERM...(Today and tonight) Issued at 303 AM CDT Wed Aug 10 2016 An MCS is pushing east along the ND SD border into Minnesota early this morning with some convection remaining over western and much of south central and southeastern North Dakota. While the severe thunderstorm watch continues through 6 AM CDT, do not anticipate storms becoming severe in our area for the remainder of the morning. With that said will allow the watch to expire at 6 AM with storms still ongoing. Another round of severe weather is expected later this afternoon and tonight. A warm front already in place will remain roughly across the ND SD border through the day Wednesday. As the center of low pressure moves west to east along the front more storms are expected to initiate late Wednesday afternoon and night from Bismarck through the James River Valley. The moisture rich southerly flow riding north of the warm front will allow for heavy rainfall with any storms that do develop along with the threat of hail and damaging winds. Ample low level shear near the warm front will also provide an increased risk for tornadoes. While the ingredients will be present for severe weather Wednesday late afternoon and night, how long convection and cloud cover persists from this morning's storms will play a role in severe chances later. Lingering cloud cover in the James River Valley and even lingering showers will inhibit surface heating and lessen the chances for surface based storms. With that said elevated severe storms will still be possible. Taking this into account and the recent trends of models pushing the threat gradually further east, it appears at this time the biggest threat for severe weather will be in southeastern North Dakota close to the South Dakota border. .LONG TERM...(Thursday through Tuesday) Issued at 303 AM CDT Wed Aug 10 2016 Severe weather threat will diminish by 06z Thursday with the upper low slowly shifting across southern Saskatchewan and into southern Manitoba Thursday and Friday. A compensatory northwest flow of drier air will take control, however, a couple of weak shortwaves embedded within the northwest flow may develop a shower or two. Northwest flow transitions to broad ridging over the weekend for a dry period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1006 AM CDT Wed Aug 10 2016 Thunderstorms have diminished and all sites should remain VFR through the day. KJMS was briefly down to MVFR ceilings with showers and a VCTS, but has since improved. Best chance for development of additional thunderstorms later today will be across the southeast, including KJMS. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JNS SHORT TERM...MM LONG TERM...MM AVIATION...JNS
Hazardous weather outlook, Aug 10, 3:41 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 341 AM CDT WED AUG 10 2016 NDZ001>005-009>013-017>022-031>033-040>044-110845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- 341 AM CDT WED AUG 10 2016 /241 AM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE DAY. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU CAN ALSO POST THEM VIA FACEBOOK AND TWITTER. NDZ023-025-034>037-045>048-050-051-110845- WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 341 AM CDT WED AUG 10 2016 /241 AM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THROUGH THE MORNING WITH ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS LATE IN THE AFTERNOON AND NIGHT. SOME STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU CAN ALSO POST THEM VIA FACEBOOK AND TWITTER. MM
In the hours before
Local storm report, Aug 10, 10:38 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1038 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN FORBES 45.94N 98.78W
08/10/2016 M2.95 INCH DICKEY ND PUBLIC
24 HOUR ARB REPORT
&&
KROLAKLocal storm report, Aug 10, 10:43 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1043 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN ASHLEY 46.03N 99.37W
08/10/2016 M1.61 INCH MCINTOSH ND PUBLIC
24 HOUR ARB REPORT
&&
KROLAKLocal storm report, Aug 10, 10:47 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1047 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 5 N NORTH LEMMON 46.02N 102.16W
08/10/2016 M2.40 INCH ADAMS ND PUBLIC
24 HOUR ARB REPORT
&&
KROLAKLocal storm report, Aug 10, 10:49 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1049 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 3 W CENTER 47.12N 101.36W
08/10/2016 M1.25 INCH OLIVER ND PUBLIC
24 HOUR ARB REPORT
&&
KROLAKLocal storm report, Aug 10, 10:54 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG STRASBURG 46.13N 100.16W
08/10/2016 EMMONS ND LAW ENFORCEMENT
EMMONS COUNTY DEPUTY REPORTED 1 STORAGE BUILDING
DESTROYED AND 2 OTHERS HEAVILY DAMAGED. FALLEN TREE
DAMAGED A STRONG HARDWARE STORE AWNING. SEVERAL SNAPPED
TREE LIMBS RANGING FROM 4 TO 6 INCH DIAMETER. SEVERAL
UPROOTED TREES.
&&
KROLAKLocal storm report, Aug 10, 11:03 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG STRASBURG 46.13N 100.16W
08/10/2016 EMMONS ND LAW ENFORCEMENT
EMMONS COUNTY DEPUTY REPORTED 1 STORAGE BUILDING
DESTROYED AND 2 OTHERS HEAVILY DAMAGED. FALLEN TREE
DAMAGED A STRONG HARDWARE STORE AWNING. SEVERAL SNAPPED
TREE LIMBS RANGING FROM 12 TO 14 INCH DIAMETER. SEVERAL
UPROOTED TREES.
&&
CORRECTED EVENT TIME...REMARKS
KROLAKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:16 PM CDT | Special Weather Statement | BIS | Bowman, Slope | 44 min |
| Aug 9, 7:36 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 54 min |
| Aug 9, 8:46 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 59 min |
| Aug 9, 9:18 PM CDT | Special Weather Statement | BIS | Emmons | 27 min |
| Aug 9, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 66 min |
| Aug 9, 10:02 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 58 min |
| Aug 9, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 49 min |
| Aug 9, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 35 min |
| Aug 9, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 62 min |
| Aug 9, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Kidder, Logan, Morton and 1 more | 62 min |
| Aug 10, 12:42 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more | 63 min |
| Aug 10, 1:37 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 53 min |
| Aug 10, 2:15 AM CDT | Areal Flood Advisory | BIS | Dickey, Emmons, McIntosh | 6 hr |
| Aug 10, 4:13 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 62 min |
| Aug 10, 10:44 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, McIntosh | 46 min |
| Aug 10, 11:30 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Aug 10, 11:53 AM CDT | Flash Flood Warning | BIS | Dickey, McIntosh | 6 hr |
| Aug 10, 12:30 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Aug 10, 1:37 PM CDT | Special Weather Statement | BIS | Dickey | 23 min |
| Aug 10, 4:11 PM CDT | Special Weather Statement | BIS | Stutsman | 34 min |
| Aug 10, 4:14 PM CDT | Flash Flood Warning | BIS | Dickey | 8 hr |
| Aug 10, 4:25 PM CDT | Special Weather Statement | BIS | McKenzie | 35 min |
| Aug 10, 4:38 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 67 min |
| Aug 10, 5:26 PM CDT | Flash Flood Warning | BIS | McKenzie | 6 hr |
| Aug 10, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 62 min |
| Aug 10, 5:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 60 min |
| Aug 10, 6:42 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 63 min |
| Aug 10, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 60 min |
| Aug 10, 6:52 PM CDT | Tornado Warning | BIS | Dunn, Stark | 23 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.